Indiana, 2007

Hail in Indiana, April 30, 2007

April 30, 2007 · NWS IWX · 3 events in 1 county or zone

A weak boundary became stationary during the early morning hours across northern Indiana and became the focus for numerous showers and thunderstorms. Initiation was rapid with a few storms beginning to produce severe hail within 10 minutes of developing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak boundary became stationary during the early morning hours across northern Indiana and became the focus for numerous showers and thunderstorms. Initiation was rapid with a few storms beginning to produce severe hail within 10 minutes of developing. Environmental conditions quickly changed, bringing an end ot the hail threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 11:15 AM EST, 46 minutes earlier.

Area forecast discussion, Apr 30, 11:15 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 PM EDT MON APR 30 2007

.UPDATE...

DIFFUSE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST ACROSS
CENTRAL PORTION OF FORECAST AREA HAS BEEN ABLE TO GENERATE SOME
SHOWERS AND A FEW THUNDERSTORMS THIS PAST HOUR. BEST FORCING WELL
NORTH BUT ENOUGH LIFT AND MOISTURE CONVERGENCE BEING GENERATED NEAR
FRONT TO SUSTAIN ISOLATED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS THIS AFTERNOON. BEST MOISTURE AND BAROCLINIC ZONE LIFT
NORTHEAST THIS AFTERNOON PER LATEST 12Z NAM AND GFS. LOW LEVELS
INITIALLY VERY DRY IN THE NORTHEAST BUT UPSTREAM CONVECTION MAY BE
ABLE TO SLIDE SOUTHEAST ALONG FRONTAL BOUNDARY. THEREFORE INCLUDED
ALL AREAS NORTHEAST OF 16Z BOUNDARY POSITION WITH CHANCE POPS THIS
AFTERNOON.

&&

.SHORT TERM...
AREA OF SHOWERS OVR NW INDIANA CONTS TO DECAY AS IT MOVES OFF LL
THETA-E RIDGE BACK OVR ERN IA/NW IL. XPC ACTIVITY WILL CONT TO
DIMINISH ESP AS BACKDOOR CDFNT COMPOSITES W/OUTFLW BNDRY EXTENDING
FM NW IN BACK WEST INTO ERN IA AND THEN STALLS OVR CNTRL IN BY MID
MORNING IN RESPONSE TO UPSTREAM HGT FALLS AND MORE SIGNIFICANT
PLAINS SFC LOW PRES DVLPG EWD INTO MN BY AFTN.

PRIMARY PROB IS WHEN/IF CONVN REDVLPS LT THIS AFTN AND OVERNIGHT.
ATTM CERTAINLY FVRD FOCUS REMAINS WELL UPSTREAM ACRS NRN IA/SRN MN
WITHIN MODEST LL THETA-E BUBBLE ACRS ERN/CNTRL IA AND WHERE 00Z
GUIDANCE INDICATES BTR LL MSTR FLUX WILL REDVLP AHD OF PLAINS LOW
THIS AFTN. DOWNSTREAM FLW INVOF OF STALLED SFC BNDRY INITIALLY WEAK
BUT DOES RAMP QUICKLY BY MID EVENING AS TRIPLE POINT TRANSLATES EWD
INTO SW WI AND LLJ VEERS EWD. GIVEN OVERALL LACK OF SIG LL FORCING
INTO SFC BNDRY THIS AFTN WILL RETAIN DRY FCST EVEN THOUGH SFC
PARCELS MAY BECOME MODERATELY UNSTABLE W/HIGHS IN LOW 80S W/MID 50
TDS IN WARM SECTOR.

BTR MASS FLUX DVLPS BY LATE EVENING ACRS NRN CWA AS LLJ INTENSIFIES
ALTHOUGH W/SFC BNDRY MIXING NWD WINDOW OF OPPORTUNITY LOOKS SMALL.
WILL KEEP W/BROADBRUSHED LOW CHC POPS ACRS THE NORTH GIVEN BTR UPR
LVL SPRT STILL REMAINS WELL NORTH ACRS MI AND WI.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY...
MAIN FORECAST HIGHLIGHTS THROUGH IN THE LONG TERM ARE COLD FRONT
PUSHING THROUGH THE REGION ON TUESDAY FOLLOWED BY COOLER AND DRIER
WEATHER AS SFC HIGH PRESSURE PARKS OVER THE REGION.

TUESDAY...COLD FRONT WILL PUSH THROUGH THE REGION AND BRING
THE CHANCE FOR SHOWERS AND THUNDERSTORMS. MODELS ARE FINALLY
AGREEING ON THE TIMING OF UPPER WAVE AND ASSOCIATED SFC LOW. HAVE
INCREASE POPS TO LIKELY IN EASTERN AND SOUTHEASTERN ZONES WITH
MODELS FAVORING AFTERNOON FRONTAL PASSAGE THERE. MAIN UPPER LEVEL
WAVE AND SUPPORT WILL PASS TO THE NORTHEAST OF THE CWA...BUT SHARP
FRONTAL ZONE...INDICATED BY STRONG TEMP/DEWPOINT/WIND
GRADIENT...SHOULD PROVIDE ENOUGH FORCING TO TRIGGER A LINE OF
THUNDERSTORMS GIVEN GOOD INSTABILITY. WRF AND MAV BOTH HINT AT UPPER
50S TO LOWER 60S DEWPOINTS...WHICH WOULD ELEVATE CAPE VALUES IN THE
1500-2500 J/KG RANGE DEPENDING ON AMOUNT OF SOLAR HEATING. THIS
COUPLED WITH 0-6 KM BULK SHEAR VALUES OF 35 TO 45 KNOTS WOULD
SUPPORT A FEW SEVERE THUNDERSTORMS...ESPECIALLY IN SOUTHEASTERN
ZONES WHERE BEST UPPER DYNAMICS AND LL THERMODYNAMICS OVERLAP. KEY
THIS EVENT WILL BE TIMING OF FRONT. MOST LIKELY CHANGE TO FRONTAL
TIMING WOULD BE A FASTER FROPA...DUE TO UPPER WAVES LOCATION IN FAST
WESTERLY FLOW. THIS WOULD TREND ALL POPS FARTHER SOUTH AND
EAST...DIMINISHING SEVERE THREAT IN CWA.

MUCH COOLER AND DRIER AIR WILL ADVECT INTO THE REGION BEHIND THE
COLD FRONT. ECMWF IS THE COOLEST MODEL PROGGING H85 TEMPS DOWN TO 3
C BY WED AFTERNOON OVER NORTHERN ZONES. HAVE TRENDED IN THE MID
RANGE MORE IN LINE WITH THE GFS. THIS WOULD BRING SLIGHTLY BELOW
NORMAL TEMPS TO THE REGION WED. REGION WILL REMAIN UNDER THE
INFLUENCE OF SFC HIGH PRESSURE AS UPPER HEIGHT FIELD WILL FEATURE
SHARP RIDGING OVER THE CENTRAL US. GFS AND ECMWF BOTH SHIFT THIS
RIDGE EAST SOME EACH DAY...WITH THE GFS BEING MORE AGGRESSIVE. HAVE
ADJUSTED TEMPS FOR THIS...ALLOWING A SLIGHT INCREASE IN HIGHS EACH
DAY. AS FOR PRECIPITATION...WILL LEAVE FORECAST DRY WITH NO STRONG
PRECIP SIGNALS IN THE MODELS AT THIS TIME.

OVERALL...LOOK FOR A TREND TO SLIGHTLY BELOW NORMAL MID NEXT WEEK
WITH GRADUALLY WARMING TO AT OR ABOVE NORMAL INTO NEXT WEEKEND.
EXPECT MOSTLY CLEAR SKIES WITH FAVORED UPPER LEVEL SINK REGION
CENTERED OVER THE AREA WED THROUGH FRIDAY. DRY AIR WILL FAVOR COOL
OVERNIGHT LOWS INTO THE 40S...WITH POSSIBLE UPPER 30S THURSDAY
MORNING.

&&

.AVIATION...
VFR WILL CONT THROUGH THE FCST PD. WKNG AREA OF SHOWERS MVG OUT OF
NE IL WILL FIZZLE W/EWD EXTENT INTO KIWX CWA EARLY THIS MORNING.
OTHERWISE BACKDOOR CDFNT MAKING RAPID PROGRESS ACRS THE LAKE AND
NEARING KBEH AS OF 0530Z. COMBO OF SFC FNTL BNDRY AND UPSTREAM
OUTFLOW STRETCHING WWD INTO ERN IA WILL EVENTUALLY CONSOLIDATE AND
STALL OUT FM A KMLI TO KILN LINE LTR THIS MORNING BFR BEGINNING TO
BULGE BACK NORTH THIS AFTN INADV OF SFC LOW PRES TRANSLATING E INTO
SRN MN BY 00Z. W/LL THETA-E RIDGE REMAINING WEST OF AREA TDA AND BTR
LL MASS INFLUX W/RENEWED LLJ DVLPMNT TONIGHT LATE...WILL KEEP W/DRY
TAFS THROUGH 06Z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SHORT TERM/AVIATION...LASHLEY
LONG TERM...CHAMBERLAIN
Hazardous weather outlook, Apr 30, 4:00 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EDT MON APR 30 2007

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
011000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
500 AM EDT MON APR 30 2007 /400 AM CDT MON APR 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TOMORROW AFTERNOON. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL.
THE BEST CHANCE FOR THUNDERSTORMS TOMORROW WILL BE EAST OF A LINE
FROM WINAMAC INDIANA TO COLDWATER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-011000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
500 AM EDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY. SEVERE THUNDERSTORMS ARE
NOT EXPECTED OVER EXTREME SOUTHEAST LAKE MICHIGAN.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ020-022>027-032>034-011000-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
500 AM EDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TOMORROW AFTERNOON. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL.
THE BEST CHANCE FOR THUNDERSTORMS TOMORROW WILL BE EAST OF A LINE
FROM WINAMAC INDIANA TO COLDWATER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

JC

In the hours before

Special weather statement, Apr 30, 11:44 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT MON APR 30 2007

INZ003>009-014-016>018-027-MIZ077-078-OHZ004-005-015-016-024-025-
301745-
ADAMS-ALLEN-BERRIEN-CASS-DE KALB-DEFIANCE-ELKHART-HENRY-KOSCIUSKO-LA
PORTE-LAGRANGE-MARSHALL-NOBLE-PAULDING-PUTNAM-ST. JOSEPH-STEUBEN-VAN
WERT-WHITLEY-
1244 PM EDT MON APR 30 2007

...SPECIAL WEATHER STATEMENT...

AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING NEAR A STALLED FRONT FROM JUST
NORTH OF MICHIGAN CITY TO WARSAW TO FORT WAYNE THEN TO LIMA OHIO.
THESE STORMS WERE MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE ALL POSSIBLE WITH THESE
STORMS.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAS PASSED.
Local storm report, Apr 30, 12:01 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
101 PM EDT MON APR 30 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             6 N FORT WAYNE          41.16N  85.14W
04/30/2007  E0.75 INCH       ALLEN              IN   TRAINED SPOTTER

&&

NWS

The radar

The Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Allen

When
April 30, 12:01 PM EST to 12:02 PM EST
Where
Allen County, 0.87 mi NE of Ft Wayne Smith Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.160, -85.140

Hail, Allen

When
April 30, 12:05 PM EST to 12:06 PM EST
Where
Allen County, 3.46 mi NE of Westlawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -85.210

Hail, Allen

When
April 30, 12:29 PM EST to 12:30 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.070, -85.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22677, 22678, 22679.